I am a 2 year LADA on Lantus14u and Humalog 1u/10gr. Last night I was 167 at my 9:30pm Lantus injection within 30 minutes I was 89 and feeling the crash coming on then 10 minutes later I was 68 now I am frantically downing OJ and glucose tabs then 8 minutes later I was 41, It took over 45 minutes to get over 100!! I had Humalog at 5:00 pm so that was not on board. Calling Endo in the AM , but I seem to remember someone here talking about an injection accidently in a vessel? Any feedback from you Pros would help. Robin
I don’t think it could be the Lantus, since it takes much longer than 30 minutes for the insulin action to start. That leaves the Humalog. If your dose of Humalog was a larger dose, then it could still be active since it’s total insulin action is around 4 hours, and the larger the dose, the longer the action.
My first question is, were you unusually active or exercised earlier? In other words, could you be more sensitive for some reason? Did you maybe overshoot your carb content of the meal? Did you open a newer, more potent bottle of insulin? These would be my initial thoughts. Maybe someone else has better suggestions. I hate when I can’t explain things.
Thank you I was very busy that whole day, dinner was 30 grams so 3u at 5:00pm , now you make me think that I should have had a bigger dinner because I was so busy , lunch was a whimpy 20 grams geez I almost look like Dr.Berstein, so tonight I want to be 200 at bedtime since I’m all nervous now. Side note:LOVE this site I have learned so much here my Endo recommended it to me he’s Type 1 40 years. Robin
To my understanding Lantus can cause a low if you hit a vein or blood vessel, because then you get it all at once rather than extended over 24 hours. I have heard several people mention that. I hit a vein with Lantus and I came down much faster than expected but not as quickly as I’ve heard. Question: Was there blood when you pulled out the needle?
no blood but there are two small bruises but I can’t say if that was from this injection or the past week.
haha that was me i think your are taking about
that had that problem with injections!
i don’t think it was the lantus that caused the low.
how many hours did you go without eating???
I think dinner was right at 5:00 then nothing until the ton of glucose tabs at 10pm , I should mention that today I have hovered in the 250’s rebound or Lantus used up I will let you know what Endo says tomorrow. thank you
oh yeah, i think that might be the problem.
i couldn’t go 5 hours without eating.
i would go low for sure.
definitely ask your endo and see what they think
they will let you know how to hopefully avoid that again.
Are you using the lantus pens or vials? I use the solostar pen and find it usually takes about 4 hours for the lantus to kick in. It’s not typically a fast acting insulin but I suppose it could happen by hitting a vein; I’ve hit many but have never noticed any difference. My other question would be could it be possible that you mixed up your insulins? This has also happened to a few people here… especially pen users. Until I started using the humalog kwikpen I was worried I’d mix up the humalog and lantus because the pens were so similar. I’m interested to know what your docotor says so please keep us posted on this.
Just a thought, Could you have taken the Humolog instead of the Lantus ??? Apparently this happens frequently when you do injections rather than using the pen because the vials are similar. Just thought that I would throw that out there. Good Luck, nancy
I have taken care of many patients who mistakenly took their Humalog insulin when they meant to take the Lantus. Could this have been the reason for your severe low? Sometimes we recomment putting a rubberband around the Lantus bottle to help distinguish it even more from the fast acting insulin and keep it in a separate part of the refrigerator. Just some ideas.
I’m frightened of that happening so I keep my Apidra in its box on the top shelf of the refridgerator and the Lantus loose on the bottom. I also use a mneumonic each time I use the pens, saying "Apidra Appetite " (for meals) and “Lantus long”.
I have mixed up my doses twice…took 40 units Humalog one time and had to have paramedics take me to ER, then I did it another time, but I was able to “survive” at home with a TON of regular soda and alot of prayers. It all happened months after my Mom passed away…my brain was not working at that time I quess.
I now, have my Levemir in the butter compartment and Humalog in the lower shelf…still “double” check everytime. Learned my lesson the hard way. Hope I learned anyway…not fun to be in the 30’s for hrs and hrs on end!
I once took too much Lantus accidentally (took two doses of Lantus instead of one Lantus & one bolus. It didn’t take effect for hours. Didn’t leave the house waiting to crash. Agree with the others that Lantus works far too slowly to have hit you this quickly, even if you did hit a vein. Been there, done that also numerous times.
If you didn’t take Humalog by mistake, you could have had a burst of your own insulin. Sometimes this happens out of the blue.
i’m not an expert or anything, but if you did any exercise earlier it can make your insulin kick in really fast. that used to happen to me a lot, expecially when you do injections in the leg. good luck!
I had a huge crash about 30 mins after taking my lantus last year. I hadn’t taken any novolog in about 10 hours so it wasn’t that. I woke up at 98, took my lantus, felt a bit off as I went aobut my morning, then I knew that something was wrong, sat down, tested- a wonderful 28! Took me 45g worth of juice to get up to 80. My CDE said that sometimes our bodies just do weird things and will “eat” the Lantus if you hit just the wrong cells.
OMG that is scary, Robyn! Last night I actually picked up my Apidra instead of my Lantus to take upstairs for my bedtime dose, but immediately realized my mistake because I had a box rather than just a pen in my hand, so I guess that is a good system.
Thanks for brainstorming this for me, I definitely did inject Lantus ( I keep it in separate area also) The idea that I had a burst of my own insulin could be ( I’m just a little over 2yrs diagnosed) Waiting for Endo to call me back I’ll post his ideas later Robin
Yes…I still have grabbed the wrong bottle and then realized it, before it was too late…I need a talking bottle…“You are holding Humalog!!!” etc…with a big warning alarm! LOL
You more than likely hit a blood vessel and absorbed the lantus all at once, ive read numerous situations and articles concerning this(as its happened to me once). lantus will not crystalize if it hits the bloodstream. I can’t agree with everyone that suggests it may have been your fast acting insulin because i myself dont take any, only Lantus. As with any insulin hitting the bloodstream its effects are almost immediate.